Metformin Caused Psoriasis-like Eruptions, Alternative is Berberine
It is not unusual to develop diabetes or pre-diabetes along with psoriasis. Actually diabetes and pre-diabetes are just the terms used to name the increased blood sugar levels (usually treated with the drugs like metformin) resistant to endogenous (own – produced by the body) insulin.
In my previous articles you can read more details about the cause of type 2 diabetes. But in short what is the cause?
Endotoxins and inflammation, yes the same causes like those of psoriasis.
It is known for more than 70 years that infection is the most common cause of diabetes!
Does metformin help also in psoriasis?
Even though there were some studies and articles published in scientific journals I don’t think that metformin could be any helpful in psoriasis. If we are looking for the real cure and not just a whatever it takes band aid.
The mechanism of action of metformin presented in those papers is again just a suppression of some pathways rather than bringing the balance.[1, 2]
I highly doubt that inhibiting the proliferation of keratinocytes (skin cells) through the MAPK pathway would work any better than any other drug (methotrexate, ciclosporin, biologic drugs) used specifically for psoriasis.
In article from 2013 the authors published their arguments for a pilot trial with metformin as an additional treatment for methotrexate in patients with psoriasis.
Frankly, If I had to, I would rather choose to take just methotrexate for psoriasis. Every additional drug added to this powerful chemotherapeutic agent would not make things much better and possibly even worsen the health in the end.
One study found that adding metformin to already existing insulin therapy for 16 weeks decreased the serum folate (-7%) and B12 levels (-14%) and increased the serum homocysteine (4%).
Acute metformin poisoning leads to “lactic acidosis, cardiac arrest, pancreatitis and hemolytic anemia”.
Metformin caused Psoriasis-like skin eruptions
There is at least one case report of 18 year old woman who developed psoriasis-like skin eruptions one week after starting metformin hydrochloride.
The woman took no other medications and had no family history of psoriasis.
It took 5 weeks after discontinuation of metformin to clear up the skin.
Four months later the patient still had the clear skin until the re-challenge with metformin which produced the psoriasis-like skin eruptions again.
By the way, metformin messes up with the thiamine (you can read about it below) and thiamine is extremely important for production of acetylcholine.
Yes, that acetylcholine which is so anti-inflammatory via its effects on vagus nerve and alpha-7 nicotinic acetylcholine receptor.
Metformin induced Lactic Acidosis
If you are smart you probably know that every disease has some real cause which is explainable by science.
Lactic acidosis is not caused by lack of “miraculous pH drops”, “sodium bicarbonate from the bottle” or… try to remember some other silly theory.
Lactic acidosis is caused often by deficiency of vitamin B1.
You can read more about it in my previous post “Real Cause of Acidic Blood is Deficiency of These Vitamins…”.
So, the common sense tells us that if metformin induces the lactic acidosis the chances are that it may interfere somehow with thiamine metabolism.
And sure it does!
Metformin is a substrate and inhibitor of the Human Thiamine Transporter – THTR-2. 
Another way how metformin interferes with thiamine is through a competitive uptake by